Alert archive / Michigan / Tornado Warnings in 2023

Tornado Warning 7, NWS Detroit, MI

August 11, 2023Shiawassee County, Michigan

NWS Detroit, MI issued this tornado warning at Aug 11, 2023, 7:59 PM EDT for Shiawassee County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2023, 7:59 PM EDT (23:59 UTC)
Expired
Aug 11, 2023, 8:45 PM EDT
In force
46 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:00 PM EDTTORNADOPerry, MIRadar and reports confirm a tornado struck the city of Perry this evening. Damage reported includes extensive tree damage, trees on homes, and some damage to downtown buildings.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WFUS53 KDTX 112359
TORDTX
MIC155-120045-
/O.NEW.KDTX.TO.W.0007.230811T2359Z-230812T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
759 PM EDT Fri Aug 11 2023

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  Southern Shiawassee County in southeastern Michigan...

* Until 845 PM EDT.
    
* At 759 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Perry, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bancroft around 825 PM EDT.
  Byron around 840 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Shaftsburg.

This includes I-69 between mile markers 100 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4293 8427 4288 8393 4278 8392 4277 8433
TIME...MOT...LOC 2359Z 267DEG 18KT 4283 8421 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BT
3 follow-up statements
969 
WWUS53 KDTX 120007
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
807 PM EDT Fri Aug 11 2023

MIC155-120045-
/O.CON.KDTX.TO.W.0007.000000T0000Z-230812T0045Z/
Shiawassee MI-
807 PM EDT Fri Aug 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN SHIAWASSEE COUNTY...
    
At 807 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Morrice moving east at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bancroft around 820 PM EDT.
  Byron around 840 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4289 8417 4288 8393 4278 8392 4277 8425
TIME...MOT...LOC 0007Z 267DEG 18KT 4283 8415 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BT
070 
WWUS53 KDTX 120022
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
822 PM EDT Fri Aug 11 2023

MIC155-120045-
/O.CON.KDTX.TO.W.0007.000000T0000Z-230812T0045Z/
Shiawassee MI-
822 PM EDT Fri Aug 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHEASTERN SHIAWASSEE COUNTY...
    
At 821 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Bancroft, or near Durand, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Byron around 840 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4288 8393 4278 8392 4277 8414 4289 8410
TIME...MOT...LOC 0021Z 267DEG 18KT 4284 8405 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BT
568 
WWUS53 KDTX 120046
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
846 PM EDT Fri Aug 11 2023

MIC155-120055-
/O.EXP.KDTX.TO.W.0007.000000T0000Z-230812T0045Z/
Shiawassee MI-
846 PM EDT Fri Aug 11 2023

...THE TORNADO WARNING FOR SOUTHEASTERN SHIAWASSEE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with other 
storms moving in from the north and west. 

LAT...LON 4288 8393 4278 8392 4277 8414 4289 8410
TIME...MOT...LOC 0045Z 267DEG 18KT 4285 8389 

$$

BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:50 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 3:50 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
350 PM EDT Fri Aug 11 2023

.DISCUSSION...

Surface warm front is now well into southeast Michigan, with
convection filling in along its lead edge. Notable dewpoint gradient
exists along the boundary, with current dewpoint readings ranging
between 66-70 degrees across the southern row of Michigan counties
and resultant 2000+ J/kg of SBCAPE upstream. Clean warm sector
through the early part of the day increases confidence in convection
filling in behind the front, with an expected increase in coverage
between now and 21z (5pm local time) especially south of I-69. Have
been upgraded to Slight Risk for these areas by SPC. Environmental
conditions between 21z-03z (5pm-11pm) will need to be monitored
closely, as increases in both mid-level westerlies and the
southwesterly LLJ by roughly 10 knots each will heighten severe
chances. This will be the most favorable time window for overlapping
surface-based inflow and strong, rotating updrafts before storms
become elevated later tonight. All hazards are in play, including an
isolated tornado given marginal low level hodograph curvature and
moist near-surface conditions, as well as potential storm-scale
interactions. Storm mode likely beginning as discrete cells in the
warm sector may congeal into more of a linear mode as time goes on,
but confidence is low.

As we get later into the evening and tonight, nocturnal cooling
facilitates a transition to elevated convection as mentioned above.
While continued increase in deep layer shear and influence of the
nose of the upper level jet suggests organized elevated storms may
continue, any strong-severe threat would transition to hail given
increasingly stable conditions below. Ultimately the big question
mark here is how long can surface-based storms hold on and how
quickly upper level support arrives. Elevated showers and storms
will likely continue through the early morning hours until the main
shortwave and trough axis pivot overhead Saturday morning. Strong
mid-level flow, 60 knots at H500, could bring decaying MN/WI
convection into southeast MI through daybreak, however, so will
maintain low chance PoPs through 12z.

Prolonged period of convective activity presents typical heavy
rainfall concerns for this type of pattern, with broad brushed QPF
generally holding under an inch but locally higher amounts possible.
Dual Pol/MRMS QPE suggest the recent Monroe cell produced nearly an
inch of rainfall for example. Given PWAT over 1.5 inches, will need
to monitor this heavy rainfall potential across the cwa regardless of
if storms are elevated or severe. Impacts will mainly be confined to
ponding on roadways or flooding in low-lying/typical flood prone
areas.

On the larger scale, the elongated upper trough tightens up over the
northern Great Lakes early Saturday, as a nearly 100 knot 300mb jet
rounds its base. While the upper level height field reorients to a
more negative tilt, broad cyclonic flow in the low levels will drive
a second theta-e ridge to the southern edge of the cwa. Guidance has
tended to hold onto this moisture axis through mid-afternoon,
setting up at least a sliver of convective potential over southeast
portions of the cwa Saturday afternoon. While hi-res simulated
reflectivity fields tend to keep majority of activity to our south
and east, thermal profiles suggest otherwise with MLCAPES ranging
anywhere from 1000 J/kg to nearly 2000 J/kg in the more bullish
guidance (RAP/NAM3km which maintain dewpoints near 70 degrees).
Should convection occur within our cwa, potential is there for
organized updrafts, with dry mid-level air mainly supportive of
strong downdrafts. Isolated gusts to 60 mph would thus be the main
threat as mid-level subsidence dampens lapse rates to around 5-5.5
C/km and hodographs are straight.

Cold front eventually swings the moisture axis south of the state
line by Saturday evening, supporting drier conditions overnight and
Sunday along with daytime highs Sunday around 80 degrees.

Another Pacific wave then arrives early next week, bringing the next
chance for widespread rainfall. Ensemble means and deterministic
guidance are in good agreement that this system will be quite mature
by the time it reaches the cwa, with the occluded low projected to
track right over central lower MI. The northern half of the lower
Peninsula (including local areas north of I-69) are within a Slight
Risk for excessive rainfall per WPC for this Monday-early Tuesday
system, which attm looks to be coincident with a pronounced trowal
axis and stalled elevated warm front. Further south in the warm
sector, upper level dynamics and resultant shear parameter space
raise concern for organized thunderstorms although considering we
are still 72+ hours out, further details are subject to change
especially in respect to thermal profiles. Main point here is that
there is both heavy rainfall and organized thunderstorm potential
Monday-early Tuesday.

Trough axis then swings through on Tuesday, which drives the cold
pool over the Great Lakes with H850 temperatures dropping to near 10
C. NBM daytime highs in the mid to upper 70s thus look reasonable
for middle of next week with at least a brief period of high
pressure as the positively tilted ridge axis deamplifies in response
to additional wave energy upstream.

&&

.MARINE...

A low pressure system moves over the northern Great Lakes region
this afternoon into tonight, bringing showers and storms into the
area. Winds and waves are expected to remain below Small Craft
Advisory levels, but gusts have the potential to reach 20 knots or
greater especially behind the exiting cold front for several hours
tonight. Winds will veer from the southeast to southwest as the
system pulls the cold front through the area. A high pressure system
will build into the region on Sunday, bringing back calmer
conditions. The next low pressure system will likely impact the
region Monday into Tuesday.

&&

.PREV DISCUSSION...
Issued at 150 PM EDT Fri Aug 11 2023

AVIATION...

Upper Midwest low pressure will drive a stormy period of aviation
weather across Lower Mi this afternoon and tonight. Activity is
percolating along and near the surface warm front being drawn
northward from the OH border region before connecting to a larger
convective cluster in NW Lower Mi. The front reaches roughly NW to
SE along the terminal corridor around 21Z with similar timing of
flight restriction, down to IFR at times, tied to coverage and
intensity of showers/storms in the first round. A second round is
expected to develop or intensify/develop southward east of Lake Mi
before moving into SE Mi during the evening as the warm front
continues north of the region. A chance of showers/storms continues
late tonight into Saturday morning associated with the intermediate
surface trough moving through the region but with lower
predictability on coverage and intensity. Clusters of MVFR ceiling
are likely in the warm sector, ahead of the trough, along with any
additional showers/storms Saturday morning.

For DTW... Initial cluster of activity has struggled to produce any
lightning while approaching the DTW corridor at press time. This is
expected to be followed by rounds of progressively heavier showers
and stronger storms mid to late afternoon with an early to mid
evening peak of potentially severe storms in the 00Z to 04Z time
window.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less this afternoon and tonight.

* Moderate for thunderstorms this afternoon and evening. Low after
  midnight into Saturday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...MV
MARINE.......DRK/BC
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 4:04 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 PM EDT Fri Aug 11 2023

MIZ047>049-053>055-060>063-068>070-075-076-082-083-122015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 PM EDT Fri Aug 11 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms this afternoon and
tonight south of I-69 and a Marginal Risk for the rest of southeast
Michigan. Damaging wind gusts and large hail are the main threats,
although a weak isolated tornado cannot be ruled out. Storms will
move from west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms largely exit by Saturday morning with some additional
isolated to widely scattered storms possible as a cold front moves
through midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 PM EDT Fri Aug 11 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms this afternoon and
tonight south of I-69 and a Marginal Risk for the rest of southeast
Michigan. Damaging wind gusts and large hail are the main threats,
although a weak isolated tornado cannot be ruled out. Storms will
move from west to east at 30 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms largely exit by Saturday morning with some additional
isolated to widely scattered storms possible as a cold front moves
through midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Aug 11, 4:25 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
425 PM EDT Fri Aug 11 2023

MIZ075-112130-
Washtenaw MI-
425 PM EDT Fri Aug 11 2023

...A strong thunderstorm in Washtenaw County through 530 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dexter, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ann Arbor and Saline around 440 PM EDT.
  Dixboro around 455 PM EDT.
  Ypsilanti around 500 PM EDT.
  Salem around 505 PM EDT.

Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.

People attending Saline Summerfest , and Dexter Daze Festival  should
seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4217 8400 4242 8401 4243 8356 4209 8355
TIME...MOT...LOC 2024Z 262DEG 23KT 4227 8393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT
Special weather statement, Aug 11, 6:32 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
632 PM EDT Fri Aug 11 2023

MIZ047-048-053-055-112330-
Bay MI-Sanilac MI-Saginaw MI-Midland MI-
632 PM EDT Fri Aug 11 2023

...Strong thunderstorms in Bay, Saginaw and Midland Counties through
730 PM EDT...

At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edenville to near Pleasant Valley to near
St. Charles. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  St. Charles around 635 PM EDT.
  Bridgeport around 655 PM EDT.
  Midland, Pinconning, Freeland and Linwood around 705 PM EDT.
  Birch Run and Kawkawlin around 710 PM EDT.
  Frankenmuth and Auburn around 715 PM EDT.
  Zilwaukee around 725 PM EDT.
  Saginaw, Bay City, Essexville and Munger around 730 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Buena Vista Township, Gera,
Indiantown, Bombay and Hemlock.

People attending Saginaw African Cultural Festival, Saginaw Art
Fair, and Summer Music Fest should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4367 8391 4360 8370
      4348 8370 4349 8311 4368 8306 4328 8307
      4348 8311 4347 8370 4322 8370 4322 8393
      4313 8393 4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 2231Z 271DEG 29KT 4377 8437 4354 8455 4331 8420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:11 PM EDTSpecial Marine WarningDTX43 min
Aug 11, 4:25 PM EDTSpecial Weather StatementDTXWashtenaw65 min
Aug 11, 6:32 PM EDTSpecial Weather StatementDTXBay, Midland, Saginaw58 min
Aug 11, 6:42 PM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw, Shiawassee63 min
Aug 11, 7:30 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXGenesee, Shiawassee75 min
Aug 11, 7:51 PM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Shiawassee69 min

Nearby

Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.